Alert archive / Wisconsin / Red Flag Warnings in 2020

Red Flag Warning 1, NWS La Crosse, WI

May 3, 20206 counties in Wisconsin

NWS La Crosse, WI issued this red flag warning at May 3, 2020, 4:27 AM CDT for 6 counties in Wisconsin. It took effect at May 3, 2020, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2020, 4:27 AM CDT (09:27 UTC)
In effect from
May 3, 2020, 11:00 AM CDT
Expired
May 3, 2020, 7:00 PM CDT
In force
8 hr
Issued by
NWS La Crosse, WI

Counties Adams County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 52 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2757 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

208 
WWUS83 KARX 030927
RFWARX

URGENT - FIRE WEATHER MESSAGE
National Weather Service La Crosse WI
427 AM CDT Sun May 3 2020

...Critical Fire Weather Conditions Expected Today in Parts of
Central and Western Wisconsin...

.The combination of low relative humidities and gusty winds will
lead to critical fire weather conditions this afternoon. Wind
gusts will be from 25 to 40 mph and humidities could be as low as
20 percent. Fire behavior could be extreme in these conditions.
Burning should be avoided.

WIZ034-041>044-031900-
/O.UPG.KARX.FW.A.0001.200503T1700Z-200503T2300Z/
/O.NEW.KARX.FW.W.0001.200503T1600Z-200504T0000Z/
Jackson-La Crosse-Monroe-Juneau-Adams-
427 AM CDT Sun May 3 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR PARTS OF CENTRAL
AND WESTERN WISCONSIN...

The National Weather Service in La Crosse has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 7 PM CDT
this evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...IN Wisconsin...Jackson...La Crosse...Monroe... 
  Juneau...Adams. 

* TIMING...11 AM until 7 PM Today.

* WIND...Northwest at 15 to 20 mph, gusting 30 to 40 mph.

* HUMIDITY...As low as 20 percent.

* TEMPERATURES...65 to 70.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WIZ033-031900-
/O.NEW.KARX.FW.W.0001.200503T1600Z-200504T0000Z/
Trempealeau-
427 AM CDT Sun May 3 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR PARTS OF CENTRAL
AND WESTERN WISCONSIN...

The National Weather Service in La Crosse has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 7 PM CDT
this evening. 

* AFFECTED AREA...IN Wisconsin...Trempealeau.

* TIMING...11 AM until 7 PM Today.

* WIND...Northwest increasing to 15 to 20, gusting as high as 35
  mph this afternoon.

* HUMIDITY...As low as 20 to 25 percent.

* TEMPERATURES...65 to 70.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Shea/Lee
2 follow-up statements
906 
WWUS83 KARX 031605
RFWARX

URGENT - FIRE WEATHER MESSAGE
National Weather Service La Crosse WI
1105 AM CDT Sun May 3 2020

...Critical Fire Weather Conditions Today for Parts of Central 
and Western Wisconsin...

.The combination of low relative humidity and gusty winds will 
lead to critical fire weather conditions this afternoon. Wind 
gusts will be from 25 to 40 mph and humidity values will fall to 
18 to 22 percent. Fire behavior could be extreme in these 
conditions. Burning should be avoided.

WIZ033-034-041>044-040000-
/O.CON.KARX.FW.W.0001.000000T0000Z-200504T0000Z/
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-
1105 AM CDT Sun May 3 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR PARTS OF CENTRAL AND WESTERN
WISCONSIN...

* AFFECTED AREA...IN Wisconsin...Jackson...La Crosse...Monroe... 
  Juneau...Adams. 

* TIMING...Through 7 PM Today.

* WIND...Northwest at 15 to 20 mph, gusting 30 to 40 mph.

* HUMIDITY...As low as 18 percent.

* TEMPERATURES...65 to 70.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
266 
WWUS83 KARX 032358
RFWARX

URGENT - FIRE WEATHER MESSAGE
National Weather Service La Crosse WI
658 PM CDT Sun May 3 2020

...Critical Fire Weather Conditions Improving This Evening...

.Winds will be on the decrease after sundown while relative
humidities also start to climb. The critical fire weather 
conditions will be improving, and the red flag warning will be 
allowed to expire as a result. 

Burning is still not recommended through the evening hours. 

WIZ033-034-041>044-040100-
/O.EXP.KARX.FW.W.0001.000000T0000Z-200504T0000Z/
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-
658 PM CDT Sun May 3 2020

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR CENTRAL AND WESTERN
WISCONSIN...

Wind speeds will quickly drop off after sundown while humidities
will also be on the rise. The critical fire weather conditions
will be improving as a result. Burning is still not recommended
through the evening hours. 

$$

Rieck

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this red flag warning went out at May 2, 10:10 PM CDT, 6 hours 17 minutes earlier.

Area forecast discussion, May 2, 10:10 PM CDT, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1010 PM CDT Sat May 2 2020

.SHORT TERM...(This evening through Sunday)
Issued at 230 PM CDT Sat May 2 2020

Fire weather is the main concern through Sunday.

Very pleasant conditions were found across the region to start the
weekend with temps in the 70s for many areas. Skies have been partly
to mostly cloudy at times across southern MN and northern IA into
southern WI as mid/high clouds have streamed eastward. Based on high
res guidance and radar/surface obs, a few high-based showers could
clip far southern areas of northeast IA/southwest WI through late
afternoon with a band of 700 mb frontogenesis. Skies will clear for
tonight with cooler lows in the 40s, even some 30s in central WI.

On Sunday, a shortwave trough diving across the northern Great Lakes
will drag a cold front south across the area. The trend has been a
bit quicker with the front and stronger cold advection. So while low
70s are still possible over parts of southwest WI and northeast IA,
north-central WI may remain in the 50s, and temps may be slow to
climb during the afternoon. From a sensible weather perspective,
gusty northwest winds will accompany the front with deep mixing/cold
advection and an enhanced pressure gradient, but otherwise mostly
sunny skies are expected. With a very dry airmass advecting into
the area, fire weather will be the main concern, which is
discussed more below.

.LONG TERM...(Sunday night through Saturday)
Issued at 230 PM CDT Sat May 2 2020

Enjoying this amazing spring time weather? Soak it all in, as much
of the coming week looks to feature the complete opposite as below
normal temperatures make a return to the area (sorry...just the
messenger here). The culprit in this case is quite the blocky flow
regime, featuring strong closed low pressure meandering over the
Gulf of Alaska while heights build through much of western Canada
into interior Alaska, forcing a downstream troughing response
through the Upper Midwest/Great Lakes into the northeast CONUS.
Unfortunately for the warm weather fans, that pattern looks quite
stable for at least the next 7-10 days, suggesting we are in for an
extended stretch of cooler than normal weather may well feature a
few risks for frost for parts of the are.

As for the specifics, Sunday's cold front will be well clear of the
area by Sunday evening, with high pressure nosing into the region
Sunday night. The combination of clearing skies, drier air, light
winds is a prime setup for the first of several chilly nights, with
little doubt many spots will dip into the 30s to near 40 while some
spots (eyes on you cranberry country) likely dive into the mid or
upper 20s.

Looking beyond, still watching the later Monday into Tuesday time
frame for a stronger shortwave (or series of waves) to traverse the
area. Varying degrees of forcing/moisture are advertised among the
guidance with this feature, with overall confidence in rainfall
coverage/amounts not the highest at this time. What is much higher
confidence, however, is the development of broad upper troughing
from midweek onward into next weekend, becoming reinforced by the
passage of various shortwaves from time to time. With that pattern
in place, look for daily temperatures running below normal,
particularly by late week and the weekend with hints of more robust
thermal troughing digging through the region. Additionally,
Wednesday night may present a fairly widespread frost risk with
hints of low level ridging building through the area, with a few
additional chances for temps pushing the 30-35F range into the
weekend. With that said, given the time of year and the variable
pattern with several harder-to-forecast shortwaves traversing the
mean upper trough, clouds and/or precipitation will play a large
role in exactly how cold temperatures get each night. Still, based
on anomalies, 850mb temperatures look to dip into the lowest 2.5
percentile for early May by late week and next weekend, so certainly
something to watch closely with the recent uptick in the growing
season.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1010 PM CDT Sat May 2 2020

Cigs: mostly SKC conditions through Sunday. VFR Cigs look to return
later Mon afternoon, with MVFR cigs then becoming more likely
overnight Mon into Tue as an upper level shortwave trough approaches
from the northern plains.

WX/vsby: no impacts expected. Next chance for some showers will come
with the shortwave trough Mon night-Tue. Impacts could be minimal.

Winds: winds will pick back up Sunday morning, holding northwest.

&&

.FIRE WEATHER...
Issued at 230 PM CDT Sat May 2 2020

Near critical to critical fire weather conditions are expected
through Sunday. Through late this afternoon, temperatures in the
60s and 70s and RH falling to 20-30 percent is expected with
occasional wind gusts to 25 to 30 mph. On Sunday, a cold front
shifts winds from light westerly to northwesterly, gusting up to
30 mph through the afternoon. Despite nearly full sun, cooler
temps are expected (50s from north central WI to near 70 in
southwest WI). However, a very dry airmass and mixing to 800 to
850 mb will allow RH to drop to 20 to 30 percent over the area.
Any fires may spread quickly in this environment. Coordinated to
issue a Fire Weather Watch for Sunday afternoon for portions of
west-central into central WI. Cooler weather is expected by Monday
with increasing rain chances early next week.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Fire Weather Watch Sunday afternoon for WIZ034-041>044.

MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...Lawrence
AVIATION...Rieck
FIRE WEATHER...JM
Hazardous weather outlook, May 2, 2:30 PM CDT, 13 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
230 PM CDT Sat May 2 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032-
033-053>055-061-031930-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Vernon-Crawford-Richland-Grant-
230 PM CDT Sat May 2 2020

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Low humidity and gusty winds will result in elevated fire weather
conditions through late this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Low humidity and gusty winds will result in elevated fire weather
conditions again Sunday.

There is a chance for thunderstorms on Tuesday. Severe weather is
not anticipated at this time.

Frost is possible on Sunday night with several unseasonably cool
nights also possible for mid to late next week.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ034-041>044-031930-
Jackson-La Crosse-Monroe-Juneau-Adams-
230 PM CDT Sat May 2 2020

This Hazardous Weather Outlook is for portions of central
Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Low humidity and gusty winds will result in elevated fire weather
conditions through late this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Fire Weather Watch is in effect for Sunday afternoon. Low
humidity and gusty winds may result in critical fire weather
conditions, with rapid spread of any fires.

There is a chance for thunderstorms on Tuesday. Severe weather is
not anticipated at this time.

Frost is possible on Sunday night with several unseasonably cool
nights also possible for mid to late next week.

.SPOTTER INFORMATION STATEMENT...

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Nearby

Red Flag Warnings in Wisconsin, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.